An extremely enlarged heart from a mitral valve stenosis patient
Imaging in Emergency and Critical Care Medicine

An extremely enlarged heart from a mitral valve stenosis patient

Lin Chen1, Qing Wang2, Yizhan Guo2, Zhongheng Zhang3, Kun Chen1

1Affiliated Jinhua Hospital, Zhejiang University School of Medicine, Jinhua, China; 2Department of Surgery, University of Virginia, Charlottesville, Virginia, USA; 3Department of Emergency Medicine, Sir Run Run Shaw Hospital, Zhejiang University School of Medicine, Hangzhou, China

Correspondence to: Kun Chen. Affiliated Jinhua Hospital, Zhejiang University School of Medicine, 351#, Mingyue Street, Jinhua 321000, China. Email: 13957970707@sina.com.

Received: 26 March 2020; Accepted: 08 July 2020; Published: 30 October 2020.

doi: 10.21037/jeccm-20-53


An extremely enlarged heart from a mitral valve stenosis patient

A 66-year-old woman was admitted to the hospital because of lower gastrointestinal bleeding and heart failure. Ten years before this admission, the patient was diagnosed with rheumatic heart disease and mitral valve stenosis. Nine years before, she underwent mechanical mitral valve replacement. Since then, she had been taking furosemide 20 mg qd, spironolactone 25mg bid, digoxin 0.125 mg qd, and warfarin 1.875–3.125 mg to maintain international normalized ratio (INR) in target range. She also took metoprolol and perindopril inconsistently. The patient had been hospitalized several times due to gastrointestinal bleeding episodes within the last 2 years with two times unstable hemodynamics history and every time became stable attributed to suspending anticoagulant therapy, blood transfusion and other supportive treatments. Upon this arrival, the patient was dyspneic, and her blood pressure was 85/46 mmHg. A blood count showed hemoglobin 6.8 g/dL. Computed tomography performed with intravenous contrast revealed significantly distended left atrium (LA) and left ventricle (LV) (Figure 1A). Transthoracic echocardiography demonstrated a functional mechanical mitral valve, markedly hypertrophic LA, LV and right atrium (RA), mild aortic regurgitation, mild tricuspid regurgitation, moderate pulmonary hypertension, and ejection fraction (EF) of 31% (Figure 1B).

Figure 1 An extremely enlarged heart. (A) Computed tomography; (B) transthoracic echocardiography. RA, right atrium; RV, right ventricle; LA, left atrium; LV, left ventricle.

Patients with mechanical mitral valve require the permanent use of anticoagulants, such as warfarin, to prevent thromboembolic events. Given the extremely enlarged heart and history of several short-term warfarin discontinuations, bleeding events, and blood transfusion, it is to our surprise that thromboembolism had never been evident on this patient.


Acknowledgments

Funding: None.


Footnote

Conflicts of Interest: All authors have completed the ICMJE uniform disclosure form (available at http://dx.doi.org/10.21037/jeccm-20-53). ZZ serves as an unpaid editorial board member of Journal of Emergency and Critical Care Medicine from March 2017 to February 2021. The other authors have no conflicts of interest to declare.

Ethical Statement: The authors are accountable for all aspects of the work in ensuring that questions related to the accuracy or integrity of any part of the work are appropriately investigated and resolved. Written informed consent was obtained from the patient for publication of this study.

Open Access Statement: This is an Open Access article distributed in accordance with the Creative Commons Attribution-NonCommercial-NoDerivs 4.0 International License (CC BY-NC-ND 4.0), which permits the non-commercial replication and distribution of the article with the strict proviso that no changes or edits are made and the original work is properly cited (including links to both the formal publication through the relevant DOI and the license). See: https://creativecommons.org/licenses/by-nc-nd/4.0/.

doi: 10.21037/jeccm-20-53
Cite this article as: Chen L, Wang Q, Guo Y, Zhang Z, Chen K. An extremely enlarged heart from a mitral valve stenosis patient. J Emerg Crit Care Med 2020;4:36.